Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 177, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2004, 4:52 AM EDT for Ottawa County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 4:52 AM EDT (08:52 UTC)
- Expired
- Aug 28, 2004, 5:15 AM EDT
- In force
- 23 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 47 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 280852
SVRGRR
MIC139-280915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
452 AM EDT SAT AUG 28 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTAWA COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 515 AM EDT
* AT 450 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 18 MILES SOUTHWEST OF GRAND HAVEN TO NEAR HOLLAND...AND MOVING
NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HUDSONVILLE AROUND 500 AM EDT
JENISON AND GRAND HAVEN AROUND 505 AM EDT
COOPERSVILLE AROUND 510 AM EDT
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 4312 8611 4312 8581 4278 8579 4279 8614
4279 8623 4285 8621 4289 8623 4290 8622
4291 8623 4311 8628
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:22 AM EDT, 30 minutes earlier.
Area forecast discussion, Aug 28, 4:22 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 422 AM EDT SAT AUG 28 2004 .SHORT TERM... LATEST SFC ANALYSIS THIS MORNING SHOWS THE COLD FRONT HAS SLIPPED JUST SOUTH OF THE GRR AND LAN AREA. THE MAIN FORECAST CHALLENGE WITH THIS FORECAST PACKAGE IS CENTERED ON PCPN CHCS OVER THE CWFA TODAY THROUGH EARLY SUN AS A WAVE MOVES ALONG THE FRONT AND WARM AND MOIST AIR AHEAD OF THE WAVE MOVES INTO THE COOLER AIR. THE COLD FRONT WILL SLOWLY MOVE THROUGH MOST OF THE CWFA THIS MORNING. TEMPS AND DEW POINTS SOUTH OF THE FRONT REMAIN IN THE LOWER 70S AT THIS HOUR. NORTH OF THE FRONT...TEMPS AND DEW POINTS HAVE FALLEN BACK INTO THE 60S. ONE WEAK LOW IS CURRENTLY ALONG THE FRONT NEAR THE KORD AREA. THIS LOW IS HELPING TO FUEL THE SHOWERS AND STORMS JUST MOVING INTO THE CWFA AT THIS HOUR. ANOTHER LOW IS CURRENTLY IN ERN KS. ONE MAIN LOW WILL EVOLVE THROUGH THE COURSE OF THE DAY TODAY AND IT WILL MOVE UP TO NEAR THE NORTHERN IN/OH BORDER BY LATE THIS AFTERNOON. AHEAD OF THE LOW...ADVECTION OF THE 70S DEW POINTS AND PRECIPITABLE H2O/S OF AROUND 2 INCHES INTO THE COOLER AIR NEAR AND NORTH OF THE FRONT WILL ALLOW FOR PLENTY OF PCPN. THE BEST CHC OF THE PCPN WILL BE LOCATED CLOSEST TO THE FRONT OVER THE EXTREME SRN SECTION OF THE CWFA. AS YOU GO NORTH AND FURTHER AWAY... PCPN CHCS WILL DECREASE. WILL GO WITH CATEGORICAL POPS OVER THE SOUTH...AND TAPER DOWN TO CHC OVER THE NRN COUNTIES. THUNDER WILL CONTINUE TO BE POSSIBLE THROUGH THE DAY OVER THE SOUTH. OVER THE NORTH...THE INSTABILITY IS NOT THERE AND THUNDER WILL BE LEFT OUT. AS FAR AS SEVERE WX GOES...FREEZING LEVELS ARE AROUND 14-15K FEET...SO LARGE HAIL. SEEMS UNLIKELY. INSTABILITY WILL BE LIMITED AT THE SFC DUE TO CLOUDS AND COOL TEMPS. A FEW WIND GUSTS UP TO 40 MPH ARE POSSIBLE OVER THE SOUTH...BUT WIND FIELDS ARE NOT IMPRESSIVE. HIGHS WILL NOT CLIMB A WHOLE LOT FROM THIS MORNINGS LOWS. RAINFALL TOTALS WILL HAVE TO BE WATCHED TODAY WITH THE HIGH PRECIPITABLE WATER AIR MOVING INTO THE COOLER AIR. STORMS THIS MORNING HAVE RAINFALL ESTIMATES OF AROUND AN INCH PER HOUR. IF ANY ONE AREA IS AFFECTED TOO MUCH...WE COULD HAVE SOME HYDRO PROBLEMS. WE WILL HIGHLIGHT THIS IN THE HWO. THE SFC LOW WILL THEN MOVE TO OVER LAKE ERIE LATE THIS EVENING...AND THEN TO NEAR NIAGARA FALLS TOWARD DAYBREAK ON SUN. RESIDUAL FRONTAL PCPN WILL AFFECT THE SRN SECTION OF THE CWFA DURING THE EVENING HOURS. THEN AS THE LONG WAVE TROUGH MOVES INTO THE AREA DURING THE OVERNIGHT HOURS...AND THE DEFORMATION ZONE SETS UP OVER A GOOD PORTION OF THE CWFA. ENOUGH MOISTURE AND FORCING IS PRESENT TO ALLOW FOR MORE PLAIN RAIN SHOWERS. THE EXCEPTION TO THIS WOULD BE OVER THE NW SECTION OF THE CWFA WHERE THERE IS LESS FORCING. THE UPPER LONG WAVE TROUGH REMAINS NEARBY EARLY SUN MORNING. IT THEN PULLS OUT BY THE AFTERNOON HOURS. A FEW SHOWERS COULD REMAIN OVER THE CWFA IN THE MORNING EXCEPT OVER THE NW WHERE THE DEEPER MOISTURE PULLS OUT QUICKLY. ANY SHOWERS WILL END AND A FEW BREAKS IN THE CLOUDS SHOULD OCCUR...ESPECIALLY OVER THE WEST. A GOOD DEAL OF LOW LEVEL MOISTURE DOES LOOK TO GET TRAPPED UNDER THE RIDGING BUILDING IN. HIGHS ON SUN WILL LIKELY ONLY REACH THE UPPER 60S OVER THE NW...AND LOWER 70S ELSEWHERE. SUN NIGHT AND EARLY MON SHOULD REMAIN QUIET AS SFC RIDGING AFFECTS THE AREA. THE SFC RIDGING WILL THEN MOVE OFF TO THE EAST MON MORNING. THE NEXT UPPER WAVE MOVING IN FROM THE WNW WILL MOVE OVER NRN WI AND THE U.P. OF MICHIGAN. AN ASSOCIATED COLD FRONT WILL TRY TO MOVE IN...BUT IT WILL WEAKEN AND IT WILL ALSO LOSE A GOOD DEAL OF ITS MOISTURE. THE UPPER WAVE IS EXPECTED TO STAY NORTH OF THE AREA...SO ITS AFFECTS SHOULD BE MINIMAL TO SW LOWER. WILL GO WITH PARTLY SUNNY SKIES ON MON WITH SOME CLOUDS EXPECTED. HIGHS WILL REACH THE MID TO UPPER 70S. THE WAVE SHOULD THEN MOVE EAST OF THE U.P. ON MON NIGHT SO QUIET WX SHOULD BE EXPECTED. .LONG TERM... STILL LOOKS LIKE A FAIRLY TRANQUIL PATTERN FOR MUCH OF NEXT WEEK. THE LATEST ECMWF IS SHOWING AN AMPLIFYING UPPER LEVEL PATTERN FOR NEXT WEEKEND. UNTIL THEN WE WILL START OFF TUESDAY WITH NEAR SEASONABLE TEMPERATURES...THEN WARM IT UP FOR THE END OF THE WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. NJJ MJS
Hazardous weather outlook, Aug 27, 2:06 PM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 206 PM EDT FRI AUG 27 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281112- ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI- GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI- KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI- NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI- INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN... BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD... EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE... HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON... KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON... MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL... PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON... VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD 206 PM EDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT LATE THIS AFTERNOON THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60 MPH AND 1 INCH HAIL IN AN AREA EAST OF A LINE FROM LANSING TO KALAMAZOO. THESE STORMS WILL MOVE TO THE EAST NORTHEAST AROUND 35 MPH. THESE STORM WOULD DEVELOP AS A WEAK COLD FRONT MOVES ACROSS LOWER MICHIGAN THIS AFTERNOON. AREAS TO THE WEST OF THAT LINE COULD HAVE IN THUNDERSTORM BUT THE MID LEVEL AIR IS SO DRY THAT ANY STORMS WOULD HAVE A HARD TIME DEVELOPING WEST OF LANSING THIS AFTERNOON. LATER TONIGHT...A WAVE ON THAT FRONT THAT MOVED THROUGH THIS AFTERNOON COULD BRING A SIGNIFICANT AMOUNT OF RAIN TO THE SOUTHERN SECTIONS OF LOWER MICHIGAN...MOSTLY AFTER MIDNIGHT. A FEW THUNDERSTORMS ARE POSSIBLE MOSTLY SOUTH OF INTERSTATE 94. IN THOSE AREAS NEAR AND SOUTH OF INTERSTATE 94 MAY HAVE PROBLEMS WITH URBAN AND AND SMALL STREAM FLOODING IF THIS WAVE DEVELOPS AS THE MODELS FORECAST SINCE THERE WOULD BE A LONG PERIOD OF RAIN THAT WOULD BE HEAVY AT TIMES THERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAVY RAIN THREAT CONTINUES SOUTH OF INTERSTATE 94 INTO THE DAY TIME HOURS OF SATURDAY AS THAT WAVE ON THE FRONT TO OUR SOUTH MOVES SLOWLY TO THE EAST...JUST SOUTH OF MICHIGAN. AT THIS TIME...AREAS NORTH OF INTERSTATE 94 WILL LIKELY BE DRY...BUT IT IS NOT OUT OF THE QUESTION THE RAIN COULD GET AS FAR NORTH AS INTERSTATE 96 DURING THE DAY TIME HOURS OF SATURDAY. SOME THUNDER COULD ALSO OCCUR BUT THE HEAVY RAIN THREAT WOULD BE THE MOST SIGNIFICANT ISSUE SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SATURDAY. LMZ843>849-281108- 206 PM EDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL PRODUCE SOME CLOUD TO WATER LIGHTNING STRIKES. HIGHER WINDS AND WAVES NEAR ANY THUNDERSTORMS COULD POSE A THREAT TO SMALL CRAFT. THIS WOULD MOSTLY BE A PROBLEM OVER THE EXTREME SOUTH END OF LAKE MICHIGAN AFTER 6 PM TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COMBINATIONS OF STRENGTHENING NORTH WINDS AND COLD AIR MOVING ACROSS LAKE MICHIGAN WILL LEAD TO HIGH WAVES OUT ON LAKE MICHIGAN...POSSIBLY TO SIX FEET SATURDAY NIGHT AND SUNDAY. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:53 AM EDT | Special Marine Warning | GRR | 52 min | |
| Aug 28, 4:53 AM EDT | Special Marine Warning | GRR | 52 min | |
| Aug 28, 4:53 AM EDT | Special Marine Warning | GRR | 52 min | |
| Aug 28, 5:15 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.